Alert archive / California / Wind Advisories in 2018

Wind Advisory 6, NWS San Francisco Bay Area, CA

October 5, 2018San Mateo County, Santa Clara County, Santa Cruz County, California

NWS San Francisco Bay Area, CA issued this wind advisory at Oct 5, 2018, 11:52 AM PDT for San Mateo County, Santa Clara County, Santa Cruz County, California. It took effect at Oct 6, 2018, 8:00 PM PDT. It was in force for 37 hr.

The area

The counties it named.

The facts

Issued
Oct 5, 2018, 11:52 AM PDT (18:52 UTC)
In effect from
Oct 6, 2018, 8:00 PM PDT
Expired
Oct 8, 2018, 9:00 AM PDT
In force
37 hr
Issued by
NWS San Francisco Bay Area, CA

Counties San Mateo County, CA, Santa Clara County, CA, Santa Cruz County, CA

The radar

The San Francisco radar (KMUX), 14 km from the middle of the area, began a volume at 18:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 6.9 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2018-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2018-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
989 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

865 
WWUS76 KMTR 051852
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
1152 AM PDT Fri Oct 5 2018

CAZ507-511-061130-
/O.NEW.KMTR.WI.Y.0006.181007T0300Z-181008T1600Z/
North Bay Mountains-East Bay Hills and the Diablo Range-
Including the cities of Angwin, Lagunitas-Forest Knolls, 
Woodacre, and Blackhawk
1152 AM PDT Fri Oct 5 2018

...WIND ADVISORY IN EFFECT FROM 8 PM SATURDAY TO 9 AM PDT
MONDAY...

The National Weather Service in San Francisco has issued a Wind
Advisory, which is in effect from 8 PM Saturday to 9 AM PDT
Monday. 

* LOCATION...North Bay Mountains and East Bay Hills, and the
  Diablo Range.
  

* TIMING...Saturday evening through Monday Morning.

* WINDS...North winds 20 to 30 mph, with gusts up to 50 mph. 
  Highest wind speeds will occur in higher elevations, especially 
  ridge tops and peaks. 


* IMPACTS...Blowing debris, possible downed trees and power lines,
  as well as hazardous driving conditions for high profile
  vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

Palmer
6 follow-up statements
230 
WWUS76 KMTR 061117
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
417 AM PDT Sat Oct 6 2018

CAZ507-511-070415-
/O.CON.KMTR.WI.Y.0006.181007T0300Z-181008T1600Z/
North Bay Mountains-East Bay Hills and the Diablo Range-
Including the cities of Angwin, Lagunitas-Forest Knolls, 
Woodacre, and Blackhawk
417 AM PDT Sat Oct 6 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING TO 9 AM
PDT MONDAY...

* LOCATION...North Bay Mountains and East Bay Hills, and the 
  Diablo Range.

* TIMING...Saturday evening through Monday Morning.

* WINDS...North 15 to 25 mph with gusts up to 50 mph. Highest
  winds near ridge tops and peaks.

* IMPACTS...Blowing debris, down trees and power lines, as well as
  hazardous driving for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
519 
WWUS76 KMTR 061705
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
1005 AM PDT Sat Oct 6 2018

CAZ512-070115-
/O.EXB.KMTR.WI.Y.0006.181007T0900Z-181008T1600Z/
Santa Cruz Mountains-
Including the cities of Scotts Valley, Boulder Creek, 
and Day Valley
1005 AM PDT Sat Oct 6 2018

...WIND ADVISORY IN EFFECT FROM 2 AM SUNDAY TO 9 AM PDT MONDAY...

The National Weather Service in San Francisco has issued a Wind
Advisory, which is in effect from 2 AM Sunday to 9 AM PDT Monday.

* LOCATION...Santa Cruz Mountains.

* TIMING...Late tonight through Monday morning.

* WINDS...North 15 to 30 mph with gusts up to 45 mph.

* IMPACTS...Blowing debris, possible downed trees and power lines,
  as well as hazardous driving conditions for high profile
  vehicles. 

$$

CAZ507-511-070115-
/O.CON.KMTR.WI.Y.0006.181007T0300Z-181008T1600Z/
North Bay Mountains-East Bay Hills and the Diablo Range-
Including the cities of Angwin, Lagunitas-Forest Knolls, 
Woodacre, and Blackhawk
1005 AM PDT Sat Oct 6 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING TO 9 AM
PDT MONDAY...

* LOCATION...North Bay Mountains and East Bay Hills, and the 
  Diablo Range.

* TIMING...This evening through Monday morning.

* WINDS...North 20 to 35 mph with gusts up to 50 mph.

* IMPACTS...Blowing debris, possible downed trees and power lines,
  as well as hazardous driving conditions for high profile
  vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

Palmer
430 
WWUS76 KMTR 070104
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
604 PM PDT Sat Oct 6 2018

CAZ507-511-071315-
/O.CON.KMTR.WI.Y.0006.181007T0300Z-181008T1600Z/
North Bay Mountains-East Bay Hills and the Diablo Range-
Including the cities of Angwin, Lagunitas-Forest Knolls, 
Woodacre, and Blackhawk
604 PM PDT Sat Oct 6 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT MONDAY...

* LOCATION...North Bay Mountains. East Bay Hills and the Diablo 
  Range.

* TIMING...Saturday evening through Monday morning.

* WINDS...North 20 to 35 mph with gusts up to 50 mph.

* IMPACTS...Blowing debris, possible downed trees and power 
  lines, as well as hazardous driving conditions for high 
  profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds gusts of at least 45 mph are 
expected. Winds this strong can make driving 
difficult...especially for high profile vehicles. Use extra 
caution.

&&

$$

CAZ512-071315-
/O.CON.KMTR.WI.Y.0006.181007T0900Z-181008T1600Z/
Santa Cruz Mountains-
Including the cities of Scotts Valley, Boulder Creek, 
and Day Valley
604 PM PDT Sat Oct 6 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 2 AM SUNDAY TO 9 AM PDT
MONDAY...

* LOCATION...Santa Cruz Mountains.

* TIMING...Late Saturday night through Monday morning.

* WINDS...North 15 to 30 mph with gusts up to 45 mph.

* IMPACTS...Blowing debris, possible downed trees and power 
  lines, as well as hazardous driving conditions for high 
  profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds gusts of at least 45 mph are 
expected. Winds this strong can make driving 
difficult...especially for high profile vehicles. Use extra 
caution.

$$
379 
WWUS76 KMTR 071252
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
552 AM PDT Sun Oct 7 2018

CAZ507-511-080500-
/O.CON.KMTR.WI.Y.0006.000000T0000Z-181008T1600Z/
North Bay Mountains-East Bay Hills and the Diablo Range-
Including the cities of Angwin, Lagunitas-Forest Knolls, 
Woodacre, and Blackhawk
552 AM PDT Sun Oct 7 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT MONDAY...

* LOCATION...North Bay Mountains. East Bay Hills and the Diablo 
  Range.

* TIMING...Saturday evening through Monday morning.

* WINDS...North 20 to 35 mph with gusts up to 60 mph.

* IMPACTS...Blowing debris, possible downed trees and power 
  lines, as well as hazardous driving conditions for high 
  profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds gusts of at least 45 mph are
expected. Winds this strong can make driving difficult...
especially for high profile vehicles. Use extra caution.

&&

$$

CAZ512-080500-
/O.CON.KMTR.WI.Y.0006.000000T0000Z-181008T1600Z/
Santa Cruz Mountains-
Including the cities of Scotts Valley, Boulder Creek, 
and Day Valley
552 AM PDT Sun Oct 7 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT MONDAY...

* LOCATION...Santa Cruz Mountains.

* TIMING...Late Saturday night through Monday morning.

* WINDS...North 15 to 25 mph with gusts up to 35 mph.

* IMPACTS...Blowing debris, possible downed trees and power 
  lines, as well as hazardous driving conditions for high 
  profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds gusts of at least 45 mph are
expected. Winds this strong can make driving difficult...
especially for high profile vehicles. Use extra caution.

$$
479 
WWUS76 KMTR 080410
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
910 PM PDT Sun Oct 7 2018

CAZ507-511-081600-
/O.CON.KMTR.WI.Y.0006.000000T0000Z-181008T1600Z/
North Bay Mountains-East Bay Hills and the Diablo Range-
Including the cities of Angwin, Lagunitas-Forest Knolls, 
Woodacre, and Blackhawk
910 PM PDT Sun Oct 7 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT MONDAY...

* LOCATION...North Bay Mountains. East Bay Hills and the Diablo 
  Range.

* TIMING...Tonight through 9 am Monday morning.

* WINDS...North 20 to 30 mph with gusts up to 55 mph.

* IMPACTS...Blowing debris, possible downed trees and power 
  lines, as well as hazardous driving conditions for high 
  profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds gusts of at least 45 mph are
expected. Winds this strong can make driving difficult...
especially for high profile vehicles. Use extra caution.

&&

$$

CAZ512-081600-
/O.CON.KMTR.WI.Y.0006.000000T0000Z-181008T1600Z/
Santa Cruz Mountains-
Including the cities of Scotts Valley, Boulder Creek, 
and Day Valley
910 PM PDT Sun Oct 7 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT MONDAY...

* LOCATION...Santa Cruz Mountains.

* TIMING...Tonight through 9 am Monday morning.

* WINDS...North 15 to 25 mph with gusts up to 45 mph.

* IMPACTS...Blowing debris, possible downed trees and power 
  lines, as well as hazardous driving conditions for high 
  profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds gusts of at least 45 mph are
expected. Winds this strong can make driving difficult...
especially for high profile vehicles. Use extra caution.

$$
415 
WWUS76 KMTR 081538
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
838 AM PDT Mon Oct 8 2018

CAZ507-511-081645-
/O.EXP.KMTR.WI.Y.0006.000000T0000Z-181008T1600Z/
North Bay Mountains-East Bay Hills and the Diablo Range-
Including the cities of Angwin, Lagunitas-Forest Knolls, 
Woodacre, and Blackhawk
838 AM PDT Mon Oct 8 2018

...WIND ADVISORY WILL EXPIRE AT 9 AM PDT THIS MORNING...

Occasional to infrequent local gusts may continue through the 
morning hours over the tallest peaks and ridges. Winds diminish 
significantly by the afternoon.

$$

CAZ512-081645-
/O.EXP.KMTR.WI.Y.0006.000000T0000Z-181008T1600Z/
Santa Cruz Mountains-
Including the cities of Scotts Valley, Boulder Creek, 
and Day Valley
838 AM PDT Mon Oct 8 2018

...WIND ADVISORY WILL EXPIRE AT 9 AM PDT THIS MORNING...

Occasional to infrequent local gusts may continue through the 
morning hours over the tallest peaks and ridges. Winds diminish 
significantly by the afternoon.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this wind advisory went out at Oct 5, 10:38 AM PDT, 1 hour 14 minutes earlier.

Area forecast discussion, Oct 5, 10:38 AM PDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
1038 AM PDT Fri Oct 5 2018

.SYNOPSIS...A warming and drying trend will begin today and
continue through the weekend. Locally strong and gusty northerly
winds will develop over the weekend, mainly in the North and East
Bay Hills on Saturday night and Sunday. Seasonable weather
conditions are likely through the remainder of the forecast
period.

&&

.DISCUSSION...
Water vapor imagery shows a trough of low pressure over the
western half of the country this morning, with dry northwesterly
flow prevailing across Northern California. As a result, skies are
relatively clear and sunny, with just a few lingering low clouds
in Salinas and Hollister valleys. These should clear as the day
moves on. Otherwise, temperatures and dew points are running
significantly cooler (up to 15 degrees in place) than this time
yesterday, and our forecast is handling these trends well.
However, did a quick update this morning to remove fog and most
of the low cloud cover for the zones this morning.

The main concern for this forecast package will be with the
potential for gusty north winds developing late Saturday and into
Sunday. Initial guidance is suggesting 850 mb winds upwards of 35
to 40 knots over the North Bay Mountains and East Bay Hills and 30
knots at 925 mb. At this time, believe a wind advisory may be
needed for these areas Saturday night and Sunday, but awaiting
the rest of the 12z high resolution models before making that
decision. Otherwise, warmer and drier conditions will develop for
the weekend. Palmer

&&

.PREVIOUS DISCUSSION...as of 3:00 AM PDT Friday...A cooler, drier
air mass is settling into the region early this morning in the
wake of yesterdays cold frontal passage, bringing overnight
temperatures and dew points generally 5 to 10 degrees lower than
the same time yesterday. Radar imagery has gone silent after days
of showers and steady rain across the state. Likewise, satellite
imagery shows much less cloud coverage compared to recent days,
with intermittent patches of fog (North Bay) and lingering low
level clouds (East Bay, Monterey Bay). Lingering low level
moisture from the recent storm system will promote some additional
cloud formation into sunrise.

Today will be a transition day as the broad trough that brought
days of unsettled weather to the region exits into the Great
Basin. Later today and into the weekend a 595dm 500mb high
pressure ridge approximately 1000 miles west of San Francisco is
forecast to amplify into the Gulf of Alaska and expand towards the
western CONUS coast. A tight, rapidly moving 558dm 500mb
vorticity pulse is expected to descend down the eastern flank of
the amplified ridge over the next 72 to 84 hours in an "insider
slider" pattern. These patterns are known best for generating
strong offshore gradient that promote dry, gusty N to NE winds to
many portions of California during the fall. Forecast models are
in general agreement that this scenario will play out despite some
minor differences with the timing and positioning of the upper
low as it slides over the Sierra Nevada. This positioning is
important as it will dictate the timing, strength, and orientation
of the warm, dry, gusty offshore winds that will be generated
this weekend.

Models generally agree that winds will spin up by Saturday
afternoon as the pressure SW to NE gradient tightens, then
gradually ramp up overnight Saturday into early Sunday. The
strongest winds are expected throughout the day Sunday and into
Sunday night before tapering down on Monday for elevations at or
above 1000 ft across the North and East Bay. Sustained winds
over the highest elevations in these areas could push up to
30-35mph with occasional gusts peaking as high as 50-60mph. The
lowest humidity values will coincide with the stronger winds on
Sunday, with minimum relative humidity values in the low to mid
teens over the driest spots. Recent rainfall has brought a sharp
increase in fuel moisture over the last couple of days -- which
should help to mitigate fire risk with the upcoming wind event.
That said, a higher percentage of the rainfall was likely absorbed
by the soil with this storm system given the extremely dry
antecedent conditions, which could lead to slightly lower
available moisture for the fuels. In addition to the wind and
reduced humidity, temperatures are forecast to go on a modest
uptrend, with near seasonal temperatures forecast this weekend.
The warmest areas, as usual, will be the remote inland locations
away from the cooling influence of the coastal waters.

The high pressure system will weaken and retrograde through early
next week as a slightly broader trough descends down the eastern
flank of the ridge once again. For now, confidence is low on
if this means another round of dry offshore winds by mid week or
benign weather. To further complicate matters, Hurricane Sergio
will be advancing towards Baja/Southern California late Wednesday
into Thursday. As we saw recently with Olivia, this may result in
a muggier, more unstable tropical air mass entraining into our
region. The models struggled model our last storm system due to
the harder to predict Olivia waiting downstream. We may see a
repeat with Sergio bringing sudden rapid shifts in the forecast
data as it moves closer to land later next week. DRP

&&

.AVIATION...as of 10:35 AM Friday. For 18Z TAFs. Morning
clouds/patchy fog has dissipated giving way to VFR at all
terminals. Mid-high level clouds possible today with VFR
conditions. Tonight is a little tricky as northerly winds increase
at 2,500 feet, but weaker at the surface. Some of the model
guidance develops low cigs along the coast. Impacts will be mainly
for Santa Rosa and Monterey Bay. Clouds that do develop will
dissipate quickly on Saturday with increasing northerly flow

Vicinity of KSFO...VFR. Light winds this morning will increase
out of the west around 15-20 kt sustained with gusts to around 25
kt this afternoon.

SFO Bridge Approach...Similar to SFO.

Monterey Bay Terminals...VFR this afternoon with patchy cigs
developing late tonight.

&&

.MARINE...as of 10:33 AM PDT Friday...Northerly winds will
increase over the coastal waters today and over the weekend as
high pressure builds off the West Coast. Winds will likely gale
force winds of 40 to 45 knots over the outer  waters north of
Point Reyes, as well as the waters adjacent to the Big Sur coast.
These winds will bring steep fresh swell to the  waters in the
coming days. Otherwise seas will be mixed with  northwest and
southerly swells.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .Tday...SCA...Pt Arena to Pt Reyes 0-10 nm from 3 PM
             SCA...Pt Reyes to Pigeon Pt 0-10 nm from 3 PM
             SCA...Pigeon Pt to Pt Pinos 0-10 nm from 3 PM
             SCA...Pigeon Pt to Pt Piedras Blancas 10-60 nm from 3 PM
             SCA...Pt Arena to Pigeon Pt 10-60 nm
             SCA...Pt Pinos to Pt Piedras Blancas 0-10 nm from 3 PM
             SCA...Mry Bay from 3 PM

&&

PUBLIC FORECAST: Palmer
AVIATION: MM
MARINE: MM

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea
Hazardous weather outlook, Oct 4, 6:53 PM PDT, 16 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service San Francisco CA
653 PM PDT Thu Oct 4 2018

CAZ507-510>512-051300-
North Bay Mountains-East Bay Interior Valleys-
East Bay Hills and the Diablo Range-Santa Cruz Mountains-
653 PM PDT Thu Oct 4 2018

This hazardous weather outlook is for elevations above 1000 feet
in the San Francisco Bay Area, as well as portions of the East Bay
Valleys.

.DAY ONE...Thursday night

Isolated showers will end by evening. Expect partly cloudy and
mild conditions overnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

An upper trough is forecast to dig inland to the east of our area
early in the weekend and settle into the Great Basin by late
Saturday. This type of weather scenario in the autumn typically
results in breezy northerly winds across much of our region, and
locally windy conditions in the hills. Northwest winds are
expected to increase along the coast on Saturday afternoon with
local coastal wind gusts up to 40 mph possible by late in the
afternoon. Then, on Saturday night, winds are expected to subside
near the coast, but turn to the north and increase in the hills.
Strongest north winds are expected in the North and East Bay Hills
from late Saturday night into Sunday when wind gusts of up to 50
mph are possible. A Wind Advisory may be need for the North and
East Bay Hills Saturday night into Sunday. Locally windy
conditions are possible elsewhere, including the Santa Cruz
Mountains and isolated areas near sea level around the Delta and
in northeast Contra Costa county.

Winds in the hills are forecast to subside by Sunday afternoon,
but then increase once again Sunday night into Monday morning.
Winds are expected to decrease in all areas by Monday afternoon.

These northerly winds over the weekend will bring a much drier
airmass into the region. Recent rains have decreased fire weather
concerns, especially across much of the North Bay. However, in
those areas that received little or no rain, the combination of
strong and gusty winds and lowering humidity will increase fire
danger, especially by late Sunday. Please continue to monitor
latest forecasts concerning this upcoming wind event.

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 2:40 AM PDTGale WatchMTR6 hr
Oct 5, 2:40 AM PDTSmall Craft AdvisoryMTR42 hr
Oct 5, 8:56 AM PDTGale WarningMTR24 hr
Oct 5, 12:01 PM PDTFire Weather WatchMTRAlameda, Contra Costa, San Mateo, Santa Clara, Santa Cruz22 hr

Nearby

Wind Advisories in California, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.